Alert archive / Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Blacksburg, VA

April 21, 2012Floyd County, Virginia

NWS Blacksburg, VA issued this special weather statement at Apr 21, 2012, 1:49 PM EDT for Floyd County, Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2012, 1:49 PM EDT (17:49 UTC)
Expired
Apr 21, 2012, 2:30 PM EDT
In force
41 min
Issued by
NWS Blacksburg, VA

County Floyd County, VA

The radar

The Roanoke radar (KFCX), 27 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

645 
WWUS81 KRNK 211749
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
149 PM EDT SAT APR 21 2012

VAZ016-017-211830-
CARROLL VA-FLOYD VA-
149 PM EDT SAT APR 21 2012

...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT PORTIONS OF CARROLL AND 
FLOYD COUNTIES...

AT 145 PM EDT...THUNDERSTORMS WITH HEAVY RAIN WERE ALONG A LINE FROM 
INDIAN VALLEY TO 6 MILES WEST OF HILLSVILLE...MOVING NORTHEAST AT 10 
MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. 

THESE STORMS WILL AFFECT INDIAN VALLEY...ALUM RIDGE AND DUGSPUR 
THROUGH 230 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3702 8020 3688 8036 3678 8066 3673 8090
      3682 8078 3693 8058

$$

WP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Apr 21, 10:47 AM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 21, 10:47 AM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1047 AM EDT SAT APR 21 2012

.SYNOPSIS...
A DEEP AREA OF LOW PRESSURE ALOFT AND AT THE SURFACE WILL MOVE
FROM THE SOUTHEAST U.S. NORTHWARD ALONG THE EAST COAST THROUGH
MONDAY. A VARIETY OF INCLEMENT WEATHER WILL ACCOMPANY THIS SYSTEM
DURING THE NEXT SEVERAL DAYS...CONSISTING OF THUNDERSTORMS ACROSS
THE PIEDMONT TODAY...THEN WIDESPREAD RAIN SUNDAY. CONSIDERABLY
COLDER AIR WILL WRAP AROUND THE BACK SIDE OF THE SYSTEM...WITH
ACCUMULATING SNOW POSSIBLE BY EARLY MONDAY ACROSS THE CENTRAL AND
NORTHERN APPALACHIANS.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AS OF 1035 AM EDT SATURDAY...

ALTHOUGH PESKY MID CLOUDS FROM LAST NIGHT ARE FINALLY ERODING
THANKS TO APRIL SUNSHINE ACROSS THE NEW RIVER VALLEY AND SOUTHERN
SHENANDOAH...MORE CLOUDS AND CROSSING INTO WESTERN VA ASSOCIATED
WITH THE COLD FRONT. THE PIEDMONT AND SOUTHSIDE HAVE BEEN CLEAR
ALL MORNING...AND EXPECTING THE MOST SUNSHINE THERE WITH CLOUDS AND
SHWS LAST TO ARRIVE. SOME SHOWERS WILL AFFECT SE WEST VA OVER THE
NEXT COUPLE OF HOURS...AND THOSE SPOTS HAVE PRETTY MUCH HIT THEIR
HIGH FOR THE DAY. ALTHOUGH MORNING CLDS HAVE STUNTED INSTABILITY
SOMEWHAT...MID 50S DEWPOINTS ATTM AND RAPID TEMPS RISE EVEN WITH
NOT THAT MANY HOURS OF SUNSHINE ACROSS THE NEW RIVER VALLEY SHOULD
KEEP A CHC OF STORMS THIS AFTERNOON...AND POSSIBLY ALLOW CURRENT
PALTRY LOOKING LINE OF SHOWERS TO INTENSIFY. CALIBRATED SPC 3HR
THUNDERSTORM PROBABILITIES STILL SITTING AROUND 50 PERCENT THIS
AFTERNOON AT 21Z/5PM. LOCALLY THE VA TECH FOOTBALL SPRING GAME IS
OF UTMOST CONCERN...AND STILL EXPECTING BEST HOUR FOR SHOWERS AND
POSSIBLY STORMS TO BE NEAR 4PM...WITH MAYBE AN HOUR OR TWO OF
ROBUST SHOWERS...THEN STORM CHANCES DWINDLING QUICKLY THIS EVENING
AS COOLER AND MORE STABLE AIR ARRIVES...BUT STILL WITH SOME
SHOWERS AROUND. STILL COULD BE SOME RATHER STRONG STORMS PIEDMONT
AND SOUTHSIDE THIS AFTERNOON.

AS OF 510 AM EDT SATURDAY...

COMPLEX WEATHER SCENARIO UNFOLDING THROUGH TONIGHT INTO EARLY
SUNDAY. NORTHERN STREAM SHORT WAVE ENERGY DIVING SOUTHEAST FROM
THE NORTHERN PLAINS WILL PHASE WITH A POTENT SOUTHERN STREAM
CLOSED LOW TRACKING ACROSS THE EASTERN GULF OF MEXICO TONIGHT INTO
SUNDAY. THIS WILL BRING A VARIETY OF WEATHER TO THE CWA THROUGH
THE NEXT SEVERAL DAYS. THROUGH ROUGHLY 03Z TONIGHT...MAIN CONCERN
WILL BE THUNDERSTORM POTENTIAL...AND WHETHER OR NOT ANY WILL BE
SEVERE. SPC CONTINUES WITH 5 PERCENT SEVERE RISK FOR DAMAGING
WIND...MAINLY PIEDMONT AREAS EASTWARD...TO INCLUDE LYH-DAN AREA
EASTWARD...BUT NOT ROA/BCB OR ANY OF THE WV COUNTIES. THIS IS
SUPPORTED BY MODEL PROGGED INSTABILITY/SHEAR...WHICH IS ONLY REALLY
NOTABLE...CAPES MOSTLY LESS THAN 500...ALONG-EAST OF THE BLUE RIDGE.
THIS SCENARIO WOULD BE FURTHER SUPPORTED BY EXTENSIVE MID CLOUD DECK
THAT HAS SPREAD INTO THE AREA FROM THE WEST AND IS EXPECTED TO
PERSIST THROUGHOUT THE DAY/THICKEN IN ADVANCE OF THE INITIAL LEADING
SHORT WAVE AND ASSOCIATED FRONTAL SYSTEM NOW EVIDENT FROM
PIT-CMH-SDF. TYPICAL SCENARIO EXPECTED OF BKN LINE OF MOSTLY -SHRA
TO TRANSLATE INTO THE AREA FROM CENTRAL/W WV BY 18Z...THEN BEGIN TO
INTENSIFY INTO SCT TSRA MAINLY ALONG-EAST OF THE BLUE RIDGE IN THE
19Z-20Z TIME FRAME. TSRA EXPECTED TO REACH EASTERN MOST COUNTIES OF
THE CWA BY 03Z. INSTABILITIES DROP OFF SIGNIFICANTLY AFTER 00Z...SO
HAVE ENDED ALL MENTION OF TSRA BY 03Z. TEMPS WILL VARY CONSIDERABLY
ACROSS THE CWA TODAY...HOLDING IN THE 60-65 RANGE ACROSS THE WV
COUNTIES AND VA COUNTIES NEAR THE WV BORDER...TO NEAR 80 ACROSS THE
PIEDMONT...HENCE THE GREATER THREAT OF TSRA IN THE PIEDMONT.

AFTER 06Z...THE SOUTHERN STREAM CLOSED LOW BEGINS TO ABSORB INTO
THE DEEPENING AND SOUTHEASTWARD PROGRESSING UPPER LOW ACROSS
OH/WV. AS THIS OCCURS...A COASTAL LOW WILL TAKE SHAPE ALONG THE
SC/NC COAST. CONSEQUENTLY...-RA WILL SPREAD NW BACK ACROSS THE
CWA...COVERING MOST OF THE CWA BY 12Z SUN. THE HEAVIEST RAIN WILL
BE ACROSS THE PIEDMONT...EASTWARD. TOTAL EXPECTED QPF NEAR 1 INCH
ACROSS THE FAR EASTERN ZONES...WITH LESS TO THE WEST. THUS...GIVEN
ANTECEDENT DRY CONDITIONS AND HIGH FFG VALUES...NO NEED FOR ANY
FFA AT THIS TIME. USED A MAV/MET BLEND FOR MIN TEMPS
TONIGHT...WITH A SLIGHT UPWARD TREND FROM EARLIER ADVERTISED
READINGS...THEN BLENDING INTO A NON-DIURNAL TREND FOR SUN AS WRAP
AROUND PCPN CONTINUES AND CAA GRADUALLY INCREASES FROM THE NW
THROUGHOUT THE DAY.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH TUESDAY NIGHT/...
SUNDAY MORNING...MODELS ARE IN EXCELLENT AGREEMENT OF RAIN BECOMING
WIDESPREAD FROM SOUTHSIDE VIRGINIA TO AT LEAST THE NEW RIVER VALLEY
AS A LOW PRESSURE SYSTEM DEVELOPS ALONG THE SOUTH CAROLINA COAST...
AND TRACKS NORTHWARD THROUGH THE DAY...DEEPENING AS IT PROGRESSES.
THE LOW WILL FORCE ATLANTIC MOISTURE INTO OUR AREA THROUGH THE
DAY...RESULTING IN A STEADY RAIN ACROSS MUCH OF OUR AREA...WHICH MAY
BE HEAVY AT TIMES ALONG AND EAST OF THE BLUE RIDGE. RAINFALL WILL
DECREASE FURTHER TO THE WEST...BUT STILL A PRETTY GOOD CHANCE THAT
RAIN WILL MAKE IT AS FAR AS THE MOUNTAIN EMPIRE DURING THE
AFTERNOON.

BY MIDNIGHT MONDAY MORNING...THE LOW WILL BE TRACKING NORTH OFF OF
THE NEW JERSEY COAST...AND WHILE RAINFALL WILL DECREASE FROM SOUTH
TO NORTH ACROSS OUR AREA...COLDER AIR WRAPPING IN FROM THE NORTHWEST
WILL BRING LOW TEMPERATURES IN THE MOUNTAINS INTO THE LOW TO MID
30S. AS MOISTURE CONTINUES TO WRAP AROUND THE LOW...BELIEVE THAT
AREAS FROM THE NORTH CAROLINA MOUNTAINS THROUGH THE ALLEGHANY
HIGHLANDS WILL SEE SNOW SHOWERS DEVELOP OVERNIGHT. AT THIS
POINT...THINK THAT ELEVATIONS ABOVE 3000 FEET MAY SEE A COATING OF
WHITE BY SUNRISE... MAINLY ON GRASSY SURFACES. SHOWER ACTIVITY WILL
BE GREATER ACROSS GREENBRIER COUNTY AND THE ALLEGHANY HIGHLANDS
HOWEVER...CLOSER TO THE LOW...AND THE HIGHER RIDGELINES ACROSS THOSE
AREAS MAY SEE ACCUMULATIONS AROUND A HALF INCH BY SUNRISE MONDAY
MORNING. TEMPERATURES WILL WARM AGAIN AFTER SUNRISE...AND BY LATE
MORNING EXPECT ALL SNOW TO CHANGE BACK TO RAIN.

ON MONDAY...AS THE LOW CONTINUES TO TRACK AWAY...SHOWER ACTIVITY
OVER THE MOUNTAINS WILL SLOWLY DIMINISH FROM EAST TO WEST...AND MAY
EVEN SEE A FEW BREAKS OF SUNSHINE ACROSS THE PIEDMONTS AS DRIER AIR
MOVES IN. HOWEVER...WILL BE CONCERNED WITH GUSTY WINDS FROM THE
NORTHWEST THANKS TO A TIGHT PRESSURE GRADIENT BETWEEN THE DEPARTING
LOW...AND HIGH PRESSURE BUILDING IN FROM THE WEST. WIND SPEEDS LOOK
TO BE CLOSE TO WIND ADVISORY CRITERIA ACROSS THE NORTH CAROLINA
MOUNTAINS AND OUR BLUE RIDGE COUNTIES IN SOUTHERN VIRGINIA...AS WIND
GUSTS DURING THE AFTERNOON WILL APPROACH THE 40 MPH TO 45 MPH RANGE.
WINDS ELSEWHERE ACROSS THE REGION WILL ALSO BE GUSTY...BUT ARE
EXPECTED TO REMAIN BELOW ADVISORY LEVEL. WIND SPEEDS WILL DIMINISH
DURING THE EVENING AS THE PRESSURE GRADIENT ACROSS THE AREA RELAXES.

BY MONDAY NIGHT...STILL MAY BE A FEW SHOWERS ACROSS SOUTHEAST WEST
VIRGINIA...AND WITH OVERNIGHT TEMPERATURES EXPECTED TO FALL INTO THE
LOWER 30S...MAY AGAIN SEE A FEW SNOW SHOWERS DEVELOP...ALTHOUGH DO
NOT EXPECT MORE THAN A DUSTING. SHOWER ACTIVITY IS EXPECTED TO
COMPLETELY END BY SUNRISE TUESDAY. THE ONLY OTHER CONCERN WILL BE AN
UPPER LEVEL DISTURBANCE BRINGING RAIN SHOWER ACTIVITY ACROSS OUR
AREA TUESDAY NIGHT...MAINLY ACROSS THE MOUNTAINS...WITH ONLY LIGHT
RAINFALL AMOUNTS.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 400 AM EST SATURDAY...

WILL BE WINDY THIS PERIOD WITH SFC GRADIENT TIGHT BETWEEN THE
DEPARTING LOW AND HIGH PRESSURE OVER THE LOWER MISSISSIPPI VALLEY.
INCREASED WINDS SOME THRU TUESDAY. MODELS SHOW DIVERGENCE BEYOND
THIS PERIOD WITH UPSTREAM RIDGING IN THE WEST AND ITS EFFECTS
DOWNSTREAM. THE ECMWF/CMC AND HPC ARE IN ONE CAMP VS THE GFS AND ITS
ENSEMBLES. LEANING TOWARD THE ECMWF BUT SLOWER WITH THE NEXT CLIPPER
SYSTEM MOVING ACROSS MIDWEEK. WHILE THE MODELS DISAGREE ON
TIMING...THE POPS OVERALL FROM THIS FRONTAL BOUNDARY WILL BE ON THE
LOW SIDE FOCUSED MORE IN THE MOUNTAINS...AS DEEP FLOW IS WESTERLY OR
NW LEADING TO LESS MOISTURE TRANSPORT FROM THE SOUTH. WILL SEE WHERE
THE FRONT STALLS TOWARD THE END OF THE WEEK WITH THE CONSENSUS
SHOWING IT SOUTH OF US WHILE THE GFS HAS IT NORTH OF US. WILL KEEP
OVERALL FORECAST MAINLY ON THE DRY SIDE...WITH TEMPS RUNNING AROUND
SEASONAL LEVELS...EXCEPT MAYBE MILDER AT NIGHT.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
AS OF 740 AM EDT SATURDAY...

WIDESPREAD MID-LEVEL DECK PERSISTED AND CONTINUES TO EXPAND EASTWARD
ACROSS THE CWA...WITH ONLY THE FAR EASTERN AREAS...NAMELY LYH AND
DAN BEING SPARED THE DENSER MID CLOUDS. AS A RESULT...FOG HAS BEEN
CONFINED MAINLY TO EASTERN AREAS...WITH DAN/LYH IN/OUT OF IFR/MVFR
BR THE PAST FEW HOURS. EXPECT ANY FOG TO DISSIPATE QUICKLY AFT
13/14Z. AGAIN...MAIN CONCERN THIS TAF VALID PERIOD WILL BE TSRA
POTENTIAL LATER THIS AFTERNOON...AND THEN WIDESPREAD MVFR-IFR
VSBYS/CIGS IN -RA BR LATER TONIGHT/EARLY SUN AS COASTAL LOW
INTENSIFIES ALONG THE MID-ATLANTIC COAST. FOR NOW...THINKING HAS NOT
CHANGED REGARDING CONVECTION. CURRENT ACTIVITY APPROACHING WV IN
FORM OF BKN LINE OF SHRA SHOULD REACH THE WESTERN TAF SITES LWB-BLF
LATE MORNING/EARLY AFTERNOON. NOT ANTICIPATING ANY TSRA AT THIS
POINT. AS THE ACTIVITY TRANSLATES ACROSS THE ALLEGHANYS AND TOWARD
THE BLUE RIDGE...WHERE AFTERNOON SFC TEMPS WILL BE APPROACHING
80F...EXPECT MORE CONVECTIVE DEVELOPMENT. AREAS FROM LYH-DAN IN 5
PERCENT RISK AREA FOR DAMAGING WINDS. HAVE ADVERTISED TSRA LATE
AFTERNOON/EARLY EVENING LYH/ROA/DAN...WITH JUST SHRA/VCSH TO THE
WEST. THEN...04Z LATER ON...EXPECT BONAFIDE MVFR-IFR VSBYS AND MVFR
CIGS -RA BR TO DEVELOP AND SPREAD BACK WEST...WITH BLF/LWB MOSTLY
REMAINING VFR UNTIL POSSIBLY VERY LATE. WINDS SW 5-8KTS INCREASING
10-12KTS WITH LOW END GUSTS LATE AFTERNOON...THEN VEERING TO NNW
WEST OF THE BLUE RIDGE AND NNE EAST OF THE BLUE RIDGE LATER ON.

PREVIOUS AVIATION DISCUSSION CONCERNING LONG TERM PERIOD...SHOWERS
LESSEN SOMEWHAT SATURDAY NIGHT...A FORMIDABLE AREA OF LOW PRESSURE
WILL MOVE UP THE COAST SPREADING MODERATE TO PERHAPS HVY RAINFALL TO
THE DAN/LYH CORRIDOR FOR MOST OF SUNDAY. IFR RESTRICTIONS LOOK
PROBABLE DURING THE HEAVIEST RAIN...AND THESE CONDS COULD SPREAD
WEST TO ROA/BCB...ESPECIALLY AS A NNE TO NE WIND DEVELOPS. RAIN ENDS
SUNDAY NIGHT BUT THE DEVELOPING NW WINDS DELIVERING MUCH COLDER AIR
MAY ALLOW WINDS TO GUST TO 35 KTS ACROSS THE MOUNTAINS MONDAY
AFTERNOON. CONDS IMPROVE INTO THE MIDDLE OF NEXT WEEK BUT MAY SEE
YET ANOTHER SHOT OF SHRA INCLUDING MVFR/IFR CONDITIONS AGAIN ON TUE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RAB
NEAR TERM...KM/RAB
SHORT TERM...NF/RAB
LONG TERM...NF
AVIATION...RAB
Hazardous weather outlook, Apr 21, 6:08 AM EDT, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 AM EDT SAT APR 21 2012

NCZ001-002-018-019-VAZ007-009>020-022>024-WVZ042>045-221000-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
608 AM EDT SAT APR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY EVENING.
THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...BUT MAY
PRODUCE PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

DEEPENING LOW PRESSURE ALONG THE MID-ATLANTIC COAST SUNDAY THROUGH
MONDAY WILL BRING A VARIETY OF WEATHER TO THE REGION...INCLUDING
STRONG..GUSTY WINDS...MINOR ACCUMULATIONS OF SNOW...AND FREEZING
TEMPERATURES...MAINLY IN THE HIGHER ELEVATIONS SUNDAY NIGHT/MONDAY
MORNING AND AGAIN MONDAY NIGHT/TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-020-VAZ032>035-043>047-058-059-221000-
SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-PATRICK-FRANKLIN-BEDFORD-
AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
608 AM EDT SAT APR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY
EVENING...WITH DAMAGING WIND GUSTS THE MAIN THREAT. SOME SMALL
HAIL WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS. THE STORMS
SHOULD OCCUR MAINLY BETWEEN 2 PM AND 10 PM EDT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

DEEPENING LOW PRESSURE ALONG THE MID-ATLANTIC COAST SUNDAY THROUGH
MONDAY WILL BRING GUSTY WINDS TO THE REGION SUNDAY THROUGH MONDAY.
PATCHY FROST WILL BE POSSIBLE IN THE PROTECTED VALLEYS MAINLY
TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RAB

In the hours before

Special weather statement, Apr 21, 1:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
149 PM EDT SAT APR 21 2012

VAZ016-017-211830-
CARROLL VA-FLOYD VA-
149 PM EDT SAT APR 21 2012

...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT PORTIONS OF CARROLL AND
FLOYD COUNTIES...

AT 145 PM EDT...THUNDERSTORMS WITH HEAVY RAIN WERE ALONG A LINE FROM
INDIAN VALLEY TO 6 MILES WEST OF HILLSVILLE...MOVING NORTHEAST AT 10
MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL AFFECT INDIAN VALLEY...ALUM RIDGE AND DUGSPUR
THROUGH 230 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3702 8020 3688 8036 3678 8066 3673 8090
      3682 8078 3693 8058

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 3:18 PM EDTSpecial Weather StatementRNKFloyd57 min
Apr 21, 3:44 PM EDTSpecial Weather StatementRNKMontgomery46 min
Apr 21, 3:45 PM EDTSpecial Weather StatementRNKWythe45 min
Apr 21, 4:12 PM EDTSpecial Weather StatementRNKGrayson33 min
Apr 21, 4:33 PM EDTSpecial Weather StatementRNKFloyd57 min
Apr 21, 7:35 PM EDTSpecial Weather StatementRNKCharlotte, Halifax55 min
Apr 21, 3:21 PM EDTSpecial Weather StatementRNKSurry54 min

Nearby

Special Weather Statements in Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.